Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Gastrointest Surg. 1998 Sep-Oct;2(5):449-57.

Glucocorticoids upregulate intestinal nutrient transport in a time-dependent and substrate-specific fashion.

Author information

  • 1Department of Surgery, University of Rochester Medical Center, Rochester, NY, USA.

Abstract

Glucocorticoids mediate skeletal muscle proteolysis during critical illness to provide substrates for hepatic acute-phase protein synthesis and gluconeogenesis. The effects of hypercortisolemia on splanchnic substrate uptake are not well defined. This study characterizes intestinal nutrient transport in response to acute elevations of plasma glucocorticoid levels. New Zealand White rabbits were randomized to receive either dexamethasone (2 mg/kg intramuscularly) or vehicle and were killed 8, 16, or 24 hours after steroid treatment. Brush-border membrane vesicles were prepared from pooled small intestinal mucosa and the uptake of tritiated substrates was quantified. Serum insulin-like growth factor 1 (IGF-1) levels, mucosal DNA content, and mucosal morphology were determined. Glucocorticoids increased glucose and leucine uptake at 8 hours (80% and 24%, respectively) and 24 hours (147% and 50%, respectively). Glutanmine, alanine, and arginine transport increased by 42%, 96%, and 236%, respectively, at 24 hours. Sodium-independent transport (diffusion) of all substrates was increased by 240% by dexamethasone treatment at 24 hours. Mucosal DNA content increased by 32%, whereas microvillus heights decreased by 27% at 24 hours. No effects were noted on IGF-1 levels or gross villus heights. Glucocorticoids acutely accelerate intestinal nutrient transport in a time-related and substrate-specific fashion. Although the mechanism of glucocorticoid action remains unclear, both genomic and plasma membrane effects are implicated.

PMID:
9843605
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk